Alert archive / Oklahoma / Tornado Warnings in 2010
Tornado Warning 36, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 12, 2010, 5:42 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2010, 5:42 PM CDT (22:42 UTC)
- Expired
- May 12, 2010, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Beckham County, OK, Roger Mills County, OK
The radar
The Altus AFB radar (KFDR), 135 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:00 PM CDT | HAIL 1.75 | 4 W Mayfield, OK | REPORT WAS BETWEEN MAYFIELD ADN SWEETWATER. TREE LIMBS WERE ALSO DOWNED. |
| May 12, 6:05 PM CDT | TORNADO | 5 S Sweetwater, OK | ERICK FIRE DEPARTMENT REPORTS A TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3606 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802 WFUS54 KOUN 122242 TOROUN OKC009-129-122330- /O.NEW.KOUN.TO.W.0036.100512T2242Z-100512T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 542 PM CDT WED MAY 12 2010 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... WESTERN BECKHAM COUNTY IN WESTERN OKLAHOMA... SOUTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA... * UNTIL 630 PM CDT * AT 541 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TEXOLA...MOVING NORTHEAST AT 15 MPH. STORM SPOTTERS REPORT A ROTATING WALL CLOUD THAT MAY PRODUCE A TORNADO SOON. * LOCATIONS IN THE WARNING INCLUDE ERICK AND TEXOLA. THIS INCLUDES INTERSTATE 40 BETWEEN THE TEXAS STATE LINE AND MILE MARKER 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. && LAT...LON 3532 10000 3552 9979 3532 9961 3516 10000 TIME...MOT...LOC 2241Z 234DEG 14KT 3525 9999 $$ ..SPEG./RILEY
2 follow-up statements
694 WWUS54 KOUN 122301 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 601 PM CDT WED MAY 12 2010 OKC009-129-122330- /O.CON.KOUN.TO.W.0036.000000T0000Z-100512T2330Z/ ROGER MILLS OK-BECKHAM OK- 601 PM CDT WED MAY 12 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN BECKHAM AND SOUTHERN ROGER MILLS COUNTIES... AT 601 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF SWEETWATER...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF BECKHAM AND ROGER MILLS COUNTIES. LAT...LON 3532 10000 3552 9979 3538 9966 3526 9995 TIME...MOT...LOC 2301Z 210DEG 19KT 3535 9992 $$ SPEG/RILEY
571 WWUS54 KOUN 122307 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 607 PM CDT WED MAY 12 2010 OKC009-129-122330- /O.CON.KOUN.TO.W.0036.000000T0000Z-100512T2330Z/ ROGER MILLS OK-BECKHAM OK- 607 PM CDT WED MAY 12 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN BECKHAM AND SOUTHERN ROGER MILLS COUNTIES... AT 606 PM CDT...THE ERICK FIRE DEPARTMENT REPORTS A TORNADO ABOUT 5 MILES SOUTH OF SWEETWATER. RADAR SHOWS THIS STORM MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF BECKHAM AND ROGER MILLS COUNTIES SOUTH AND EAST OF SWEETWATER. LAT...LON 3532 10000 3552 9979 3538 9966 3526 9995 TIME...MOT...LOC 2306Z 210DEG 19KT 3537 9990 $$ ..SPEG./RILEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 12, 3:07 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 12, 3:07 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 307 PM CDT WED MAY 12 2010 .DISCUSSION... A COLD FRONT OVER THE FAR NORTHWEST PART OF OUR FORECAST AREA WILL MOVE SOUTHEAST OVERNIGHT... THEN SLOW SIGNIFICANTLY TOMORROW MORNING AS IT MOVES INTO SOUTHEAST OKLAHOMA. THERE IS... OF COURSE... A GOOD CHANCE OF QUITE A FEW SEVERE STORMS THIS EVENING... AND SUBSTANTIAL RAINFALL OVERNIGHT AS MOISTURE CONTINUES TO BE FORCED NORTHWARD OVER THE FRONTAL SURFACE. THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE SOUTHEAST PART OF OUR FORECAST AREA INTO THE WEEKEND... SO RAIN CHANCES WILL REMAIN FAIRLY HIGH... AND THE HIGHEST CHANCES WILL BE MOSTLY ACROSS THE SOUTHEAST 2/3 OR SO OF OUR AREA... WITH SOME DAY-TO-DAY VARIATIONS. RAIN CHANCES SLOWLY DECREASE INTO EARLY NEXT WEEK AS THE FORCING WEAKENS. HIGH PRESSURE MAY BE FORCEFUL ENOUGH TO SHUT OFF THE RAIN BY MID- WEEK. TEMPERATURES WILL DROP SIGNIFICANTLY WITH THE PASSAGE OF THE COLD FRONT TONIGHT AND TOMORROW. THE EXPECTED RAIN BAND ALONG/NORTHWEST OF THE FRONT WILL FURTHER COOL TEMPERATURES TOMORROW. AS A RESULT... THURSDAY WILL BE A CHILLY DAMP DAY FOR THE MOST PART ACROSS ABOUT THE SOUTHEAST HALF OF OUR AREA. RELATIVELY COOL DAYTIME TEMPERATURES WILL PERSIST INTO THE WEEKEND AS CLOUD COVER REMAINS THICK OVERHEAD. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 54 67 55 74 / 60 60 30 40 HOBART OK 47 69 53 71 / 50 40 30 50 WICHITA FALLS TX 59 70 59 75 / 50 60 60 60 GAGE OK 43 70 42 67 / 30 20 10 50 PONCA CITY OK 50 66 49 74 / 60 60 20 20 DURANT OK 69 74 61 78 / 40 60 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/23
Hazardous weather outlook, May 12, 4:45 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT WED MAY 12 2010
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT WED MAY 12 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
HOLDENVILLE TO MARIETTA.
TIMING...
ONGOING SEVERE STORMS WILL LIKELY CONTINUE INTO AT LEAST THE LATE
EVENING HOURS.
IMPACTS...
THE MAIN IMPACTS WILL BE LARGE HAIL... POSSIBLY LARGER THAN TENNIS
BALLS. DAMAGING STRAIGHT LINE WINDS... HEAVY RAIN... AND ISOLATED
TORNADOES ALSO WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO BE PREPARED FOR SEVERE WEATHER
OPERATIONS THROUGH THE LATE EVENING HOURS.
DISCUSSION...
A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER OKLAHOMA
AND WESTERN NORTH TEXAS INTO TONIGHT. SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP IN THE UNSTABLE AIR ACROSS SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE EVENING. MEANWHILE... OTHER
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF A
COLD FRONT MOVING THROUGH NORTHWEST OKLAHOMA WILL CONTINUE TO SPREAD
SOUTHEAST DURING THE NIGHT. VERY LARGE HAIL... DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STORMS
THROUGH THE EVENING.
THE STORM COMPLEXES ARE EXPECTED TO GRADUALLY EVOLVE INTO A LARGER
COMPLEX OF STORMS... WHICH WILL MOVE SOUTHEASTWARD WITH THE COLD
FRONT OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL
BE THE MAIN THREATS WITH THESE STORMS DURING THE OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH THURSDAY AND FRIDAY AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. ALTHOUGH THE SEVERE WEATHER
THREAT WILL DECREASE...THE THREAT FOR HEAVY RAIN WILL CONTINUE IN
SOUTHWEST AND CENTRAL OKLAHOMA THURSDAY...SHIFTING INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AND POSSIBLE SATURDAY.
CHANCES FOR THUNDERSTORM WILL DECREASE BY EARLY NEXT WEEK AS THE
UPPER LEVEL TROUGH OVER THE ROCKIES GRADUALLY MOVES EASTWARD THROUGH
THE CENTRAL U.S.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.
CJSIn the hours before
Special weather statement, May 12, 4:00 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 400 PM CDT WED MAY 12 2010 OKZ036-037-TXZ083-085-122130- JACKSON OK-TILLMAN OK-HARDEMAN TX-WILBARGER TX- 400 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...TILLMAN AND FAR NORTHERN WILBARGER COUNTIES. AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF ODELL...MOVING NORTH AT 50 MPH ANOTHER SEVERE THUNDERSTORM WAS LOCATED SOUTH OF LOCKETT. MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR STORMS THREATEN YOU. LAT...LON 3472 9956 3447 9866 3420 9894 3440 9963
Local storm report, May 12, 4:06 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL CHILLICOTHE 34.26N 99.51W
05/12/2010 E1.00 INCH HARDEMAN TX EMERGENCY MNGR
&&
JB/AGLocal storm report, May 12, 4:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 N MOORELAND 36.53N 99.21W
05/12/2010 E1.00 INCH WOODWARD OK PUBLIC
&&
JB/AGLocal storm report, May 12, 5:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 9 S FARGO 36.24N 99.62W
05/12/2010 E2.50 INCH ELLIS OK EMERGENCY MNGR
&&
ALLocal storm report, May 12, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 E BLAIR 34.78N 99.24W
05/12/2010 E1.25 INCH JACKSON OK AMATEUR RADIO
&&
JB/AGLocal storm report, May 12, 5:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 NE FARGO 36.41N 99.57W
05/12/2010 E1.00 INCH WOODWARD OK EMERGENCY MNGR
&&
JB/AGThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 58 min |
| May 11, 8:21 PM CDT | Tornado Warning | OUN | Woodward | 39 min |
| May 11, 8:58 PM CDT | Tornado Warning | OUN | Woodward | 35 min |
| May 12, 3:00 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 60 min |
| May 12, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 53 min |
| May 12, 4:08 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 52 min |
| May 12, 4:19 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 41 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 59 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Washita | 17 min |
| May 12, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 45 min |
| May 12, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 66 min |
| May 12, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 59 min |
| May 12, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 43 min |
| May 12, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 48 min |
| May 12, 6:19 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 56 min |
| May 12, 6:23 PM CDT | Tornado Warning | OUN | Beckham, Greer, Harmon | 52 min |
| May 12, 6:23 PM CDT | Tornado Warning | OUN | Roger Mills | 37 min |
| May 12, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 44 min |
| May 12, 6:57 PM CDT | Tornado Warning | OUN | Beckham, Greer, Harmon | 48 min |
Nearby
Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.